Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 202, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 8, 1997, 11:48 PM CDT for Chase County, Marion County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 8, 1997, 11:48 PM CDT (04:48 UTC)
- Expired
- Sep 9, 1997, 12:50 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 12:10 AM CDT | Hail 1.75 | Lincolnville, KS | |
| Sep 9, 12:45 AM CDT | Thunderstorm Wind 52 | Burns, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 10:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2048 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 090449 RRA
SVRICT
KSC017-115-090550-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1148 PM CDT MON SEP 8 1997
* SEVERE THUNDERSTORM WARNING FOR
CHASE COUNTY - SOUTH CENTRAL KANSAS
MARION COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 1250 AM CDT
* SOME TOWNS AFFECTED
MARION
MARION LAKE
STRONG CITY
COTTONWOOD FALLS
* AT 1147 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
SOUTHEAST OF ABILENE MOVING SOUTHEAST AT 40 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
MARIENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:55 PM CDT, 7 hours 53 minutes earlier.
Area forecast discussion, Sep 8, 3:55 PM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT MON SEP 8 1997 ...SHORT TERM... MAIN FORECAST PROBLEMS IN THE SHORT TERM IS THE CHANCE FOR PRECIPITATION AND SPEED OF THE COLD FRONT. ETA MODEL SEEMS TO HAVE THE BEST HANDLE ON THE SITUATION...BUT WITH LATEST SFC MAP AND VIS 1K IMAGE ETA SEEMS TO BE A LITTLE SLOW WITH THE MOVEMENT OF THE FRONT. SFC ANALYSIS ALSO SHOWED THAT THE FRONT IS A LITTLE STRONGER THAN FORECASTED. DEWPOINT TEMPS IN THE UPPER 60S TO LOWER 70S IN ENTIRE CWA...HELPS ADD INSTABILITY TO ATMOSPHERE...BUT LACK OF CONVERGENCE FROM SFC UP TO H7...SHOULD HELP INHIBIT WIDESPREAD THUNDERSTORMS OVERNIGHT...SO WILL GO WITH 30 POPS IN CEN CWA...30 POPS SCEN LATE...AND 10 POPS IN SE. BY 12Z TMW MORNING CLD FNT SHOULD BE IN LINE FROM JUST SOUTH OF TOP SOUTH TO END TO AMA...AFT ANALYZING CURRENT FRONTAL MOVEMENT. AS FOR TEMPERATURES ON GOING FORECAST LUKS GOOD EXPCT IN SE CWA WHERE MOISTURE..ACCORDING FORECAST SOUNDINGS..IS MUCH DEEPER SO UNLIKELY THEY WILL RADIATE BELOW DEWPOINT TEMP...SO WILL RAISE THEM A CATEGORY FROM PREVIOUS FORECAST. NR 60 CNTRL...LWR 60S SCEN..AND MID 60S SE. KIRKWOOD ..LONG TERM.. HAVE WENT WITH MODIFIED ETA FOR LONG TERM PERIOD BUT TWEAKED FROPA UP A BIT FASTER...DDC ARND 05Z AND NR WLD ARND 12Z. WITH PROXIMITY OF FNT AT 12Z WL KEEP TSTMS IN CNTRL/SE KS FOR THE DAY. ALSO BELIEVE THERE WL BE MORE POST FNTL CLDS THAN PROGD BY NGM. COMBO OF MORE MSTR AND UPSLP FLOW WL KEEP A SML CHC OF PCPN ALL SXNS. CONCERNED IN CNTRL KS WHETHER IT WL MEASURE...IT MAY JUST BE DZ. EVEN IF NGM IS RIGHT ABT DRIER AIR AND LESS CLDS...CAA AT 600 MB SHUD STEEPEN LAPSE RATES ENUF TO CU/SC. WOULD NOT WANT TO RULE OUT ISOLD TSTM BUT WL NOT MENTION IN CNTRL KS ATTM. NGM MOS MAY BE RIGHT FOR THE WRONG REASON TMW NGT. THINK THERE WL BE MORE CLDS ERLY...IF NOT NGM FWC IS TO WARM. IN EXTDD...WENT DRY WITH GRADUAL WARMING TREND. SOME CONCERN ABT SAT WITH ECMF AND MRF SUG RTN FLO WITH A LO DVLPG IN LEE OF THE ROCKIES. CONSENSUS FCST ATTM IS TO REMAIN DRY BUT NEXT FEW SHIFTS WL NEED TO REEVALUATE SITN. HOWERTON FCSTID = 17 ICT 63 77 55 80 / 30 30 5 0 HUT 61 76 55 79 / 30 30 5 5 EWK 61 76 53 78 / 40 30 5 0 EQA 63 77 53 78 / 30 30 5 0 WLD 64 77 55 80 / 30 30 5 0 RSL 59 74 54 77 / 40 20 5 5 GBD 60 74 54 77 / 40 30 5 5 SLN 60 75 53 76 / 40 20 5 5 MPR 61 75 53 77 / 40 30 5 0 CFV 66 77 56 77 / 10 30 5 0 CNU 65 77 55 76 / 10 30 5 0 K88 64 77 54 75 / 10 30 5 0 .ICT... KS...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.